Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 6, 2017, 5:08 PM MST for La Paz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2017, 5:08 PM MST (00:08 UTC)
- Expired
- Sep 6, 2017, 6:00 PM MST
- In force
- 52 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 128 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS55 KPSR 070008
SVRPSR
AZC012-070100-
/O.NEW.KPSR.SV.W.0064.170907T0008Z-170907T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
508 PM MST WED SEP 6 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
West central La Paz County in west central Arizona...
* Until 600 PM MST
* At 506 PM MST, a severe thunderstorm was located near Quartzsite,
or 35 miles south of Parker, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail. Locally heavy
rain is also likely.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quartzsite...Interstate 10...Highway 95 south of Quartzsite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3350 11417 3350 11440 3374 11446 3378 11416
TIME...MOT...LOC 0006Z 174DEG 12KT 3362 11429
HAIL...1.00IN
WIND...60MPH
$$
CB1 follow-up statement
836
WWUS55 KPSR 070037
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
537 PM MST WED SEP 6 2017
AZC012-070100-
/O.CON.KPSR.SV.W.0064.000000T0000Z-170907T0100Z/
La Paz AZ-
537 PM MST WED SEP 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR WEST CENTRAL LA PAZ COUNTY...
At 535 PM MST, a severe thunderstorm was located to the southwest of
Quartzsite, or 28 miles south of Parker, moving slowly to the north
at less than 15 mph. The storm was just to the west of Highway 95
and it continued to be very strong.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quartzsite...Interstate 10 and Highway 95 south of Quartzsite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3350 11417 3350 11440 3374 11446 3378 11416
TIME...MOT...LOC 0035Z 174DEG 12KT 3372 11430
HAIL...1.00IN
WIND...60MPH
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:20 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 6, 2:20 PM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 220 PM MST Wed Sep 6 2017 .SYNOPSIS... Limited moisture will keep thunderstorms primarily relegated to higher elevations of eastern and central Arizona through Thursday. However, a few lighter showers will be possible even during the morning hours across parts of western Arizona and southeast California. Increasing moisture Friday and Saturday will provide much better chances for showers and thunderstorms across the entire region. Drier conditions and a warming trend will return early next week as strong high pressure builds back over the area. && .DISCUSSION... The southwest Conus will be trapped under a fairly stagnant and stationary flow pattern through the weekend with high amplitude ridging aligned along the Continental Divide and a cyclonic circulation center wobbling off the southern California coast. The initial configuration of this pattern has been acting to advect very dry air in easterly flow through the entire sfc-H7 layer such that 12Z sounding data only showed potential afternoon mixing ratios around 5 g/kg essentially precluding any deep convection through central Arizona. However with a small forward eastward propagation to the salient synoptic features over the next 72 hours, the pattern will start to become very favorable for widespread showers and storms Friday and Saturday under deep, moist meridional flow. Despite the overall limited moisture profiles, some lingering moisture in a H7-H5 layer sits along the Colorado River and SE California in a region of deformation between the Rockies ridge and offshore trough. High resolution models also suggest a shallow modified Gulf surge along with some measure of a gravity wave or midtropospheric frontogenesis late tonight such that elevated showers/sprinkles/virga are very possible somewhere through the western and central parts of the CWA. While not amounting to much, this will be the first wave of total column moisture increase setting the stage for further rain chances later in the week. Model signals for more organized convection Thursday afternoon and evening are not tremendous, yet not completely negative like those for this evening. Forecast BUFR soundings show fairly robust sfc-H7 moisture levels near 10 g/kg which is certainly sufficient for storm formation near terrain and deeper thermal circulations, and even supportive for some activity towards lower elevations. Areas of western Maricopa, La Paz, and Yuma counties will stand the best chance of storms with more outflows and blowing dust elsewhere through central/western AZ. Perhaps the stronger signal Thursday night points towards elevated showers/storms forming as a result of a convectively induced shortwave blasting north from a forecast MCS over Sonora. While its difficult to pin down really high POPs on a feature yet to even form, many high resolution models indicate this evolution, and conceptually this outcome is common a few times every summer (already have been at least 2 such instances this monsoon season so far). Future forecast packages may need to substantially increase POPs during this period. Regardless of the activity Friday morning, more expansive thunderstorms are likely the remainder of Friday and Saturday as the overall synoptic pattern become extremely favorable for building instability and forced ascent. Conceivably, more extensive showers Friday morning could inhibit deeper convection later in the day over parts of the area, however the persistent deep meridional flow should allow rain/clouds to lift north fairly rapidly. Lapse rates will not be particularly steep though unusually cool H5 temperatures (-6C to -8C) juxtaposed with 10-12 g/kg sfc-H7 mixing ratios will result in a weakly capped environment with MLCape near 1500 J/kg. DCape values will also approach 1200-1500 J/kg while bulk sfc-6km shear nears 20kt ahead of the offshore cyclone leading to the potential for some even better organization and more extensive severe wind gust threat. Thunderstorm activity Saturday may become highly dependent on persistence and coverage of action and residual clouds Friday night. Even with an active Friday, the pattern will still maintain a favorable look for storms - especially over SE California with nearly identical setup from Friday. Obviously confidence is somewhat lower during this period, but the pattern recognition alone argued for increasing rainfall chances (again, particularly in the western half of the CWA). Of much better confidence is cooler temperatures under more clouds and a rain modified airmass where by Saturday, even 100F temperatures may be difficult to attain. Sunday through Tuesday... Both the GFS and EURO are onboard on the idea that a warming/drying trend looks likely during this period. They both retrograde the upper trof located off the Southern CA coast on Sunday northwestward during the Monday-Tuesday period as the main upper level ridge once again shifts westward back over the region. PWATS are expected to fall back into the 0.80-1.10 inch range along with some mid-level warming as well. This will once again reduce convective activity to just a few cells over the higher terrain. Temperatures are expected to warm as well with the warmest lower desert locations perhaps approaching 110F on Monday and Tuesday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very few aviation concerns through Friday afternoon with lighter winds and very little storm activity. Easterly winds will dominate with late afternoon/early evening winds either being light and variable or briefly out of the west. Skies will remain mostly clear with cloud decks at or above 12K ft and any more solid cigs likely west of the terminals late tonight. Southeast California/Southwest Arizona including KIPL and KBLH: Minimal aviation concerns through Friday afternoon as thunderstorms should remain isolated and relegated to terrain features. There is a remote chance a storm or outflow could affect KIPL late this afternoon/evening. Winds will favor the south to southwest with speeds mostly 10 kts or less. Late tonight some thicker cigs 12K-15K ft are likely to be approaching KBLH and some sprinkles are possible. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday... Significant moisture will have settled over the districts Saturday resulting in additional showers and thunderstorms. Wetting rains are most likely through W AZ/SE CA where minimum humidity values will only range between 30-40% though rainfall will be possible in just about all areas. While some lingering moisture and showers may stay through Sunday, a drying trend will begin next week with storm chances falling well below 10 percent. Humidity levels will also deteriorate with afternoon readings in a 15-25% range with good overnight recovery. Outside of storm activity, winds will be rather light and seasonal. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Percha AVIATION...MO FIRE WEATHER...MO
In the hours before
Special weather statement, Sep 6, 3:54 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM PDT WED SEP 6 2017
CAZ561-568-570-062345-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
354 PM PDT WED SEP 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...
At 354 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eagle Mtn, or 9 miles northwest of Desert Center, moving northwest at
20 mph.
Winds in excess of 40 mph will be possible with this storm. Brief
heavy rain is also expected.
Locations impacted include...
Desert Center and Eagle Mtn.
LAT...LON 3371 11535 3368 11553 3378 11561 3380 11561
3380 11563 3392 11573 3398 11539
TIME...MOT...LOC 2254Z 151DEG 19KT 3382 11551
CBSpecial weather statement, Sep 6, 4:59 PM MST, 9 minutes before
Special Weather Statement National Weather Service Phoenix AZ 459 PM PDT WED SEP 6 2017 CAZ564-570-070045- Chuckwalla Mountains CA-Chuckwalla Valley CA- 459 PM PDT WED SEP 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM PDT... At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Desert Center, moving north at 20 mph. The storm was also located along Interstate 10. Winds in excess of 40 mph will be possible with this storm. Small hail is possible. This storm will remain over mainly rural areas of Riverside County but may affect motorists on Interstate 10 east of Desert Center. LAT...LON 3355 11500 3359 11528 3377 11530 3375 11500 TIME...MOT...LOC 2358Z 168DEG 18KT 3371 11517 CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:02 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 38 min |
| Sep 6, 7:39 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Sep 7, 11:26 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 9 hr |
| Sep 7, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 7, 2:10 PM MST | Flash Flood Watch | PSR | La Paz, Maricopa, Yuma | 54 hr |
| Sep 7, 2:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Sep 7, 3:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 7, 3:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 7, 4:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Sep 7, 4:42 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 63 min |
| Sep 7, 4:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.